Alert archive / Tennessee / Flash Flood Warnings in 2020
Flash Flood Warning 19, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jul 12, 2020, 5:29 AM CDT for 4 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2020, 5:29 AM CDT (10:29 UTC)
- Expired
- Jul 12, 2020, 8:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dickson County, TN, Houston County, TN, Humphreys County, TN, Stewart County, TN
The radar
The Ft Campbell radar (KHPX), 62 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 5:42 AM CDT | FLASH FLOOD | Dickson, TN | MULTIPLE ROADS CLOSED IN DICKSON COUNTY DUE TO FLOODING. |
| Jul 12, 5:45 AM CDT | FLASH FLOOD | Dickson, TN | WATER UP TO HOMES/FRONT PORCHES IN DOWNTOWN DICKSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1921 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
280
WGUS54 KOHX 121029
FFWOHX
TNC043-083-085-161-121330-
/O.NEW.KOHX.FF.W.0019.200712T1029Z-200712T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
529 AM CDT Sun Jul 12 2020
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Dickson County in Middle Tennessee...
Stewart County in Middle Tennessee...
Houston County in Middle Tennessee...
Northeastern Humphreys County in Middle Tennessee...
* Until 830 AM CDT.
* At 527 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain has
already fallen with additional storms moving into the warned
area. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Dickson, Waverly, Dover, Erin, White Bluff, McEwen, Burns,
Tennessee Ridge, Charlotte, Vanleer, Cumberland City, Slayden, Land
Between The Lakes and Houston County Airport.
This includes the following highways...
Interstate 40 between mile markers 164 and 181.
Interstate 840 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3668 8801 3638 8759 3634 8759 3634 8753
3608 8717 3596 8720 3599 8752 3597 8754
3614 8785 3625 8795 3631 8796 3645 8806
3656 8803 3668 8807
$$
101 follow-up statement
614
WGUS74 KOHX 121033
FFSOHX
Flash Flood Statement
National Weather Service Nashville TN
533 AM CDT Sun Jul 12 2020
TNC043-083-085-161-121330-
/O.CON.KOHX.FF.W.0019.000000T0000Z-200712T1330Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickson TN-Houston TN-Humphreys TN-Stewart TN-
533 AM CDT Sun Jul 12 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT THIS
MORNING FOR DICKSON, HOUSTON, NORTHEASTERN HUMPHREYS AND STEWART
COUNTIES...
At 533 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3668 8801 3638 8759 3634 8759 3634 8753
3608 8717 3596 8720 3599 8752 3597 8754
3614 8785 3625 8795 3631 8796 3645 8806
3656 8803 3668 8807
FLASH FLOOD...RADAR INDICATED
$$
BarnwellWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 1:38 AM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 12, 1:38 AM CDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Nashville TN 138 AM CDT Sun Jul 12 2020 .DISCUSSION... The earlier round of convection in Kentucky fizzled out as it moved into the northern part of our area. At this point, that batch of activity is producing moderate rain with an occasional lightning strike. Models have been advertising more storms developing northwest of the CWA and moving into our area through the rest of the nighttime hours. That solution is on track as convection has quickly exploded along the Ohio River and southward. The environment in the western half of the CWA is unstable with 1000-2000 J/kg of MUCAPE and 1000-1400 J/kg of DCAPE. In addition to the instability, modest northwesterly flow has led to 30-40 kts of effective bulk shear. A few strong storms can be expected overnight with even a couple being able to reach severe limits. The main threat will be damaging winds. Some sub- severe hail is possible as well. Models show activity continuing into the morning today. HRRR seems to be holding onto the convection a little too long compared to the NAM Nest. This will have an impact on later activity as the shortwave swings through Middle Tennessee. Most models show a second wave of activity by 21z along the surface front. Bulk shear values will still be in the 35-45 kt range. The question will be how much we can recover from the morning round. Right now, it seems reasonable that we will be able to recover enough for a couple storms to reach severe limits with damaging winds once again being the main threat. If a storm can remain discrete, a tornado could not be completely ruled out, but chances are slim. Behind the front, things will quickly dry out as another slightly refreshing air mass filters in. Monday will be the coolest day of the week with temperatures mainly in the 80s. A couple locations including Nashville could touch 90. The warm up will commence on Tuesday as the influences of the western upper high creep eastward. Right now, Wednesday and Thursday look to be the hottest days with highs everywhere in the 90s and a couple locations possibly reaching the upper 90s. Heat index values exceeding 105 look possible Wednesday through the weekend west of the Cumberland Plateau. PoPs return to the forecast on Wednesday, but they look to be diurnal in nature. PoPs Wednesday onward to limited to 30-40% despite higher values that the GFS is producing. && .AVIATION... 06Z TAF DISCUSSION. Chances for showers and thunderstorms will impact all terminals this TAF period, with 2 rounds possible. Should storms pass over terminals, MVFR/IFR vis will be possible with heavier showers. Overnight, storms look to develop and move in from the northwest through mid morning, with a break late morning through mid afternoon. Additional showers and storms may develop late afternoon through the mid evening. Outflow from earlier storms will bring strong winds over the next hour or two at KBNA/KMQY, otherwise expecting light and variable winds overnight. Southwest/west winds will pick up by mid morning to around 10 knots gusting up to 15 knots during the day, becoming northwest by the evening. && .PRELIMINARY POINT TEMPS/POPS... Nashville 88 69 89 68 93 / 50 30 0 0 0 Clarksville 86 67 87 64 91 / 50 10 0 0 0 Crossville 83 65 82 62 87 / 40 20 0 0 10 Columbia 87 68 88 66 92 / 60 30 0 0 10 Lawrenceburg 86 68 87 65 92 / 60 30 0 0 10 Waverly 87 68 88 66 92 / 60 10 0 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Reagan AVIATION........Barnwell
Hazardous weather outlook, Jul 12, 5:02 AM CDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 502 AM CDT Sun Jul 12 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-131015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 502 AM CDT Sun Jul 12 2020 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Today and tonight. A few storms will be strong to severe early this morning with damaging winds and frequent cloud to ground lightning. Storms may train over the northwest part of Middle Tennessee leading to flash flooding. Another round of storms is possible this afternoon which could produce a few instances of damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 10
In the hours before
Local storm report, Jul 12, 3:46 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
346 AM CDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL INDIAN MOUND 36.50N 87.69W
07/12/2020 E0.75 INCH STEWART TN TRAINED SPOTTER
A PICTURE OF PENNY SIZE HAIL WAS RECEIVED THROUGH
TSPOTTER.
&&
EVENT NUMBER OHX2000446
MR3Special weather statement, Jul 12, 3:46 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Nashville TN
346 AM CDT Sun Jul 12 2020
TNZ005>007-023>026-120930-
Stewart TN-Robertson TN-Dickson TN-Humphreys TN-Cheatham TN-
Montgomery TN-Houston TN-
346 AM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...MONTGOMERY...EASTERN
STEWART...CHEATHAM...HOUSTON...NORTHEASTERN HUMPHREYS AND WESTERN
ROBERTSON COUNTIES UNTIL 430 AM CDT...
At 346 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Rock to near Erin. Movement was east
at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Ashland City, Dover, Erin, Clarksville, Coopertown, White Bluff,
Kingston Springs, Pegram, Tennessee Ridge, Big Rock, Pleasant View,
Charlotte, Adams, Vanleer, Cedar Hill, Cumberland City, Slayden,
Cheatham Dam, Palmyra and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3666 8785 3663 8785 3664 8693 3607 8704
3616 8780 3667 8792
TIME...MOT...LOC 0846Z 286DEG 19KT 3663 8773 3628 8765
BarnwellLocal storm report, Jul 12, 4:18 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
418 AM CDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 AM TSTM WND DMG 4 ESE ERIN 36.29N 87.64W
07/12/2020 HOUSTON TN 911 CALL CENTER
POWER LINES DOWN AND TREES DOWN ALONG HIGHWAY 49.
&&
EVENT NUMBER OHX2000447
MR3Special weather statement, Jul 12, 4:40 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
440 AM CDT Sun Jul 12 2020
TNZ024>026-057-059-060-121030-
Hickman TN-Williamson TN-Dickson TN-Humphreys TN-Maury TN-
Cheatham TN-
440 AM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...NORTHERN MAURY...
WESTERN WILLIAMSON...SOUTH CENTRAL CHEATHAM...NORTHEASTERN HUMPHREYS
AND HICKMAN COUNTIES UNTIL 530 AM CDT...
At 440 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Burns, or 7 miles south of Dickson, moving
southeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Columbia, Dickson, Centerville, Spring Hill, White Bluff, Kingston
Springs, Thompson's Station, Pegram, McEwen, Burns, Fairview,
Charlotte, Bon Aqua, Primm Springs, Lyles, Natchez Trace At Highway
96, Santa Fe, Pinewood, Williamsport and Leipers Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3616 8771 3621 8716 3605 8704 3605 8705
3599 8704 3601 8700 3573 8679 3564 8733
3566 8733 3566 8736 3562 8748 3565 8759
3561 8765
TIME...MOT...LOC 0940Z 307DEG 30KT 3596 8736
BarnwellSpecial weather statement, Jul 12, 5:12 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
512 AM CDT Sun Jul 12 2020
TNZ005-023>025-121100-
Stewart TN-Dickson TN-Humphreys TN-Houston TN-
512 AM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKSON...SOUTHERN
STEWART...HOUSTON AND NORTHERN HUMPHREYS COUNTIES UNTIL 600 AM CDT...
At 512 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tennessee Ridge, or 7 miles southwest of Erin, moving southeast at 25
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Dickson, Waverly, Camden, Erin, McEwen, Burns, Tennessee Ridge,
Cumberland City and Houston County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3643 8765 3636 8759 3634 8759 3634 8758
3603 8732 3602 8788 3612 8793 3613 8792
3617 8792 3622 8795 3626 8794 3631 8796
3635 8798 3637 8800 3643 8805
TIME...MOT...LOC 1012Z 316DEG 21KT 3625 8782
BarnwellLocal storm report, Jul 12, 5:26 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
526 AM CDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM HAIL LYLES 35.92N 87.35W
07/12/2020 E0.88 INCH HICKMAN TN SOCIAL MEDIA
SPOTLIGHT ROAD AND STATE HIGHWAY 100
&&
EVENT NUMBER OHX2000448
HURLEYThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:53 AM CDT | Special Weather Statement | OHX | Sumner | 52 min |
| Jul 12, 2:46 AM CDT | Special Weather Statement | OHX | Montgomery | 44 min |
| Jul 12, 2:59 AM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Stewart | 31 min |
| Jul 12, 3:11 AM CDT | Special Weather Statement | OHX | Montgomery | 49 min |
| Jul 12, 3:20 AM CDT | Special Weather Statement | OHX | Montgomery | 25 min |
| Jul 12, 3:25 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Houston, Montgomery, Stewart | 35 min |
| Jul 12, 3:40 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys | 35 min |
| Jul 12, 3:46 AM CDT | Special Weather Statement | OHX | Cheatham, Dickson, Houston, Montgomery, Stewart | 44 min |
| Jul 12, 4:14 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Hickman, Humphreys, Williamson | 31 min |
| Jul 12, 4:18 AM CDT | Severe Thunderstorm Warning | OHX | Houston, Montgomery, Stewart | 27 min |
| Jul 12, 4:24 AM CDT | Areal Flood Advisory | OHX | Dickson, Houston, Humphreys, Montgomery, Stewart | 3 hr |
| Jul 12, 4:40 AM CDT | Special Weather Statement | OHX | Dickson, Hickman | 50 min |
| Jul 12, 4:44 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys, Stewart | 31 min |
| Jul 12, 5:12 AM CDT | Special Weather Statement | OHX | Houston, Humphreys | 48 min |
| Jul 12, 5:30 AM CDT | Special Weather Statement | OHX | Hickman, Lewis, Maury | 45 min |
| Jul 12, 5:50 AM CDT | Areal Flood Advisory | OHX | Cheatham, Dickson, Hickman, Humphreys, Maury, Williamson | 3 hr |
| Jul 12, 6:07 AM CDT | Special Weather Statement | OHX | Hickman, Humphreys, Perry | 53 min |
| Jul 12, 6:14 AM CDT | Special Weather Statement | OHX | Hickman, Marshall, Maury | 61 min |
| Jul 12, 6:40 AM CDT | Flash Flood Warning | OHX | Hickman, Humphreys, Lewis, Maury, Perry | 3 hr |
| Jul 12, 6:55 AM CDT | Special Weather Statement | OHX | Lawrence, Lewis, Perry, Wayne | 65 min |
| Jul 12, 7:16 AM CDT | Special Weather Statement | OHX | Giles | 59 min |
| Jul 12, 7:45 AM CDT | Areal Flood Advisory | OHX | Giles, Hickman, Humphreys, Lawrence, Lewis, Marshall and 3 more | 3 hr |
| Jul 12, 7:59 AM CDT | Special Weather Statement | OHX | Lawrence, Wayne | 46 min |
| Jul 12, 8:37 AM CDT | Special Weather Statement | OHX | Davidson, Wilson | 38 min |
| Jul 12, 5:03 PM CDT | Special Weather Statement | OHX | Montgomery, Robertson, Stewart | 42 min |
| Jul 12, 5:47 PM CDT | Special Weather Statement | OHX | Houston, Stewart | 28 min |
Nearby
Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.